Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 103, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 21, 2005, 4:22 PM EDT for Berkeley County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 21, 2005, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:30 PM EDT | HAIL 1.75 | Goose Creek, SC | ON RED BANK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2235 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 212022
SVRCHS
SCC015-212100-
/O.NEW.KCHS.SV.W.0103.050721T2022Z-050721T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT THU JUL 21 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS HAIL. THIS STORM WAS LOCATED NEAR GOOSE CREEK...OR ABOUT
OVER GOOSE CREEK. THIS STORM WAS NEARLY STATIONARY.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
GOOSE CREEK...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3303 8009 3301 8012 3299 8011 3300 8008
3300 8004 3294 8003 3299 7999 3301 8002
$$
241 follow-up statement
000
WWUS52 KCHS 212056
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT THU JUL 21 2005
SCC015-212105-
/O.EXP.KCHS.SV.W.0103.000000T0000Z-050721T2100Z/
BERKELEY-
455 PM EDT THU JUL 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
500 PM EDT...
AT 455 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE. FLOODING REMAINS A SIGNIFICANT CONCERN
AROUND GOOSE CREEK.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3303 8009 3301 8012 3299 8011 3300 8008
3300 8004 3294 8003 3299 7999 3301 8002
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:43 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 21, 3:43 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT THU JUL 21 2005
.SHORT TERM /TONIGHT AND FRIDAY/...SCATTERED SHWRS/TSTMS HAVE
DEVELOPED THIS AFTERNOON IN RESPONSE TO MOISTURE POOLING ALONG SEA
BREEZE AS IT PUSHES INLAND. DEWPOINTS HAVE SHOT UP INTO THE UPPER
70S TO AROUND 80 THIS AFTERNOON SENDING HEAT INDICES INTO THE 110 TO
115 DEGREE RANGE ACROSS PORTIONS OF THE FORECAST AREA. MAIN SHORT
TERM CONCERNS REVOLVE AROUND CONVECTION THIS EVENING AND NEED FOR A
HEAT ADVISORY ON FRIDAY.
TONIGHT...WITH LOSS OF DAYTIME HEATING EXPECT SHWRS/TSTMS WILL END
IN THE EVENING. WILL CARRY CHC POPS THROUGH MIDNIGHT THEN GO WITH A
DRY FORECAST OVERNIGHT. LOW TEMPERATURES SHOULD BOTTOM OUT IN THE
MIDDLE TO UPPER 70S.
FRIDAY...EXPECT SHWRS/TSTMS WILL DEVELOP ONCE AGAIN DURING THE
AFTERNOON HOURS AS SEA BREEZE PUSHES INLAND. WITH LOWERING H5
HEIGHTS ANTICIPATE THAT COVERAGE WILL BE A BIT BETTER THAN TODAY.
WILL CONTINUE WITH CHC POPS ACROSS THE FORECAST AREA...HIGHEST
ACROSS INTERIOR LOCATIONS. HIGH TEMPERATURES EXPECTED TO TOP OUT IN
THE MIDDLE 90S ONCE AGAIN...AND WITH DEWPOINTS IN THE MID TO UPPER
70S...EXPECT HEAT INDICES TO CLIMB INTO THE 105 TO 110 DEGREE RANGE.
WILL GO AHEAD AND ISSUE ANOTHER HEAT ADVISORY FOR LOCATIONS AWAY
FROM THE IMMEDIATE COAST FROM NOON THROUGH 8 PM.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD FRONT WILL
APPROACH FROM THE NW FRIDAY NIGHT BUT PROBABLY STALL OUT NORTH OF
THE AREA AND DISSIPATE. THEREFORE DO NOT EXPECT MUCH OF A RELIEF
FROM THE WEAK SFC HIGH PRESSURE AND HIGH HEAT/HUMIDITIES ON
SATURDAY. THE REAL FLY IN THE OINTMENT IS OBVIOUSLY THE TROPICAL
SYSTEM IN THE BAHAMAS. EVEN IF IT STAYED OFFSHORE...IT MAY INFLUENCE
THE WIND FIELDS AND BRING A MORE ONSHORE FLOW LATE SATURDAY INTO
EARLY NEXT WEEK. AM NOT GOING TO REDUCE HIGHS FOR THE PERIOD YET.
HUMIDITY IS EXPECTED TO REMAIN VERY HIGH THROUGH THE PERIOD. NO REAL
CHANGES IN THINKING FOR POPS...MAINLY SLIGHT CHANCE MAINTAINED FOR
MOST OF THE PERIOD WITH HIGH CAPES AND WEAK LAPSE RATES.
&&
.AVIATION...WITH 18Z TAF ISSUANCE...SEA BREEZE CONTINUES TO PUSH
INLAND THIS AFTERNOON WITH CU FIELD BECOMING BETTER DEVELOPED.
SCATTERED SHWRS/TSTMS HAVE DEVELOPED ACROSS THE AREA...AND WILL GO
AHEAD AND MENTION VCTS IN CHS TAF THROUGH 22Z AND INCLUDE A TEMPO
GROUP FOR -TSRA THROUGH 21Z. WILL CONTINUE TO MONITOR SAV TAF FOR
CONVECTION DEVELOPMENT OVER THE NEXT COUPLE OF HOURS. EXPECT THAT
SHWRS/TSTMS WILL END EARLY IN THE EVENING AS SEA BREEZE CONTINUES TO
PUSH INLAND. EXPECT AFTERNOON/EVENING SHWRS/TSTMS WILL DEVELOP AGAIN
ON FRIDAY...SO WILL MENTION CB/S AT BOTH TERMINALS.
&&
.MARINE...THE MARINE AREA WILL REMAIN ON THE WRN PERIPHERY OF THE
BERMUDA RIDGE INTO THE WEEKEND. DAILY SEA BREEZE INFLUENCES CAN BE
EXPECTED EACH AFTN...ESPECIALLY IN THE CHARLESTON HARBOR AND ALONG
THE IMMEDIATE COAST. MAJOR CONCERN FOR THE WEEKEND IS THE TROPICAL
WAVE NORTH OF THE BAHAMAS THAT IS CURRENTLY CHUGGING NORTHWEST. THE
SYSTEM WILL LIKELY BE UPGRADED AT 5 PM TO AT LEAST A DEPRESSION AND
FURTHER STRENGTHENING COULD OCCUR. ITS TRACK IS HIGHLY UNCERTAIN DUE
TO THE WEAK STEERING CURRENTS EXPECTED OVER THE NEXT FEW DAYS.
HOWEVER...EVEN MODEST STRENGTHENING AND ITS CONTINUED POSITION OFF
THE SOUTHEAST COAST WILL BEGIN PRODUCING SIGNIFICANT SWELLS SATURDAY
ONWARD. HAVE INTRODUCED SOME 5 FOOTERS OFFSHORE SATURDAY WITH A
LARGE AREA OF 5 FOOT WAVES OVER OUR WATERS SAT NIGHT THROUGH THE
BEGINNING OF NEXT WEEK. THIS WILL PROBABLY BE QUITE UNDERDONE BUT
WILL WAIT FOR MORE DETAILS ON THE SYSTEM TO DETERMINE ITS EFFECTS.
&&
.EXCESSIVE HEAT...TODAYS HEAT INDICES WERE GENERALLY A FEW DEGREES
HIGHER THAN YESTERDAY...CONFIRMING THAT THE LLVL MOISTURE IS HAVING
NO TROUBLE REMAINING IN PLACE THROUGH THE AFTN HEATING HOURS.
ANOTHER HEAT ADVISORY IS PLANNED FOR FRIDAY. IF THE FCST PANS OUT
FOR THE NEXT SEVERAL DAYS...A PROLONGED HEAT WAVE WILL OCCUR WHICH
WILL HAVE SERIOUS IMPLICATIONS ON OUTDOOR ACTIVITIES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 UNTIL 8
PM THURSDAY.
...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 FROM NOON
FRIDAY TO 8 PM FRIDAY.
SC...HEAT ADVISORY FOR SCZ040-042>045-047>051 UNTIL 8 PM THURSDAY.
...HEAT ADVISORY FOR SCZ040-042>045-047>051 FROM NOON FRIDAY TO 8
PM FRIDAY.
MARINE...NONE.
&&
JRJ/JRLHazardous weather outlook, Jul 21, 4:50 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 450 AM EDT THU JUL 21 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-221000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 450 AM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID AND UPPER 90S WITH MODERATE TO HIGH LEVELS OF HUMIDITY...WILL CAUSE HEAT INDICES TO REACH 105 TO 108 DEGREES IN MOST LOCATIONS AWAY FROM THE BEACHES THIS AFTERNOON AND EVENING. AS A RESULT...A HEAT ADVISORY IS IN EFFECT FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST BETWEEN 12 PM AND 8 PM TODAY. PLEASE REFER TO THE NON-PRECIPITATION PRODUCT FOR ADDITIONAL INFORMATION ON THE HEAT ADVISORY. .RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .WATERSPOUTS...THE COMBINATION OF LIGHT WINDS...AMPLE MOISTURE AND INSTABILITY AND LINES OF BUILDING CUMULUS CLOUDS WILL LEAD TO A BETTER THAN NORMAL CHANCE OF WATERSPOUTS TODAY...ESPECIALLY THIS MORNING. MARINERS SHOULD STEER CLEAR OF ANY WATERSPOUTS THAT FORM. AFTER REACHING A SAFE LOCATION...PLEASE RELAY THE INFORMATION ON TO YOUR NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .EXCESSIVE HEAT...THE HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK. THIS WILL CAUSE HEAT INDICES TO REACH NEAR OR GREATER THAN 105 DEGREES IN MANY AREAS EACH AFTERNOON AND EVENING. AS A RESULT...HEAT ADVISORIES MAY BE REQUIRED. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 33
In the hours before
Special weather statement, Jul 21, 3:18 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT THU JUL 21 2005 SCZ045-050-212000- BERKELEY-CHARLESTON- 318 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 400 PM EDT... AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER RED BANK LANDING...OR ABOUT 7 MILES SOUTHEAST OF GOOSE CREEK...STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONVILLE... WILDWOOD...POPPENHEIM CROSSING...HANAHAN...DANIEL ISLAND...AND ARARAT THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. 24
Special weather statement, Jul 21, 4:06 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 406 PM EDT THU JUL 21 2005 SCZ049-212100- COASTAL COLLETON- 406 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 500 PM EDT... AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF WIGGINS... OR ABOUT 16 MILES NORTHWEST OF EDISTO BEACH...MOVING SOUTHWEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WIGGINS AND FENWICK THROUGH 500 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND PEA-SIZED HAIL CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:16 PM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 27 hr |
| Jul 21, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 44 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Jul 21, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 56 min |
| Jul 21, 4:35 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 115 min |
| Jul 21, 5:13 PM EDT | Flash Flood Warning | CHS | Dorchester | 92 min |
| Jul 21, 6:35 PM EDT | Flash Flood Warning | CHS | Dorchester | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.